Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Austin/San Antonio, TX

September 4, 2018Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 4, 2018, 5:59 AM CDT for Bexar County, Texas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2018, 5:59 AM CDT (10:59 UTC)
Expired
Sep 4, 2018, 10:00 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 51 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 7:00 AM CDTHEAVY RAIN 9.252 N Hollywood Park, TX24 HOUR RAINFALL THROUGH 7 AM THIS MORNING.
Sep 4, 7:30 AM CDTFLASH FLOOD1 Ne Hollywood Park, TXTHE SAN ANTONIO FIRE DEPARTMENT REPORTED 63 HIGH WATER RESCUES ACROSS THE CITY OF SAN ANTONIO IN THE OVERNIGHT HOURS. THERE WAS WIDESPREAD HEAVY RAIN OF 8 TO 10 INCHES, WITH ISOLATED TOTALS NEAR 12 INCHES IN A BROAD AREA OF NORTHERN SAN ANTONIO FROM THE RIM SH
Sep 4, 8:00 AM CDTHEAVY RAIN 10.185 Se Timberwood Park, TX24 HOUR RAINFALL TOTAL THROUGH 8 AM.
Sep 4, 8:13 AM CDTHEAVY RAIN 8.924 Sse Timberwood Park, TX24 HOUR RAINFALL ENDING AT 7 AM THIS MORNING.
Sep 4, 8:26 AM CDTHEAVY RAIN 8.511 W Shavano Park, TX24 HOUR RAINFALL ENDING AT 7 AM THIS MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 11.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

956 
WGUS54 KEWX 041059
FFWEWX
TXC029-041500-
/O.NEW.KEWX.FF.W.0026.180904T1059Z-180904T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
559 AM CDT TUE SEP 4 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Bexar County in south central Texas...

* Until 1000 AM CDT

* At 555 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across western parts of Bexar county with additional 
  thunderstorms and heavy rains moving up from the south that will 
  move into Bexar county over the next hour or two. Some areas of 
  San Antonio already received up to 9 inches of rain since Monday 
  evening. This additional rainfall will continue ongoing and cause 
  new flash flooding. Some river and larger stream flooding will 
  continue and may develop. 

* Some locations that will experience flooding include...
  San Antonio, San Antonio Int Airport, Stinson Municipal Airport,
  Leon Valley, Helotes, Fair Oaks Ranch, Kirby, Alamo Heights,
  Windcrest, Terrell Hills, Shavano Park, Hollywood Park, Cross
  Mountain, Lytle, Olmos Park, Somerset, China Grove, The Dominion,
  Government Canyon State Natural Area and Sea World.

Additional rainfall amounts of 1 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks, and streams.
Water levels can rise rapidly and sweep children away.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets, and underpasses
as well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2925 9880 2969 9881 2975 9865 2973 9844
      2971 9843 2973 9843 2972 9839 2967 9838
      2964 9836 2923 9836 2911 9841

$$

CP
2 follow-up statements
399 
WGUS74 KEWX 041330
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
830 AM CDT TUE SEP 4 2018

TXC029-041500-
/O.CON.KEWX.FF.W.0026.000000T0000Z-180904T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bexar TX-
830 AM CDT TUE SEP 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
BEXAR COUNTY...

At 829 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin 
shortly. An observer in the Stone Oak area reported another 0.91 
inches since 8 AM. Parts of the area could see another inch of rain.

Some locations that will experience flooding include...
San Antonio, San Antonio Int Airport, Stinson Municipal Airport, Leon
Valley, Helotes, Fair Oaks Ranch, Kirby, Alamo Heights, Windcrest,
Terrell Hills, Shavano Park, Hollywood Park, Cross Mountain, Lytle,
Olmos Park, Somerset, China Grove, The Dominion, Government Canyon
State Natural Area and Sea World.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2925 9880 2969 9881 2975 9865 2973 9844
      2971 9843 2973 9843 2972 9839 2967 9838
      2964 9836 2923 9836 2911 9841

$$

BF
483 
WGUS74 KEWX 041455
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
955 AM CDT TUE SEP 4 2018

TXC029-041503-
/O.EXP.KEWX.FF.W.0026.000000T0000Z-180904T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bexar TX-
955 AM CDT TUE SEP 4 2018

...THE FLASH FLOOD WARNING FOR BEXAR COUNTY WILL EXPIRE AT 1000 AM
CDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures. A new 
flood advisory will be issued for Northern Bexar County.

LAT...LON 2925 9880 2969 9881 2975 9865 2973 9844
      2971 9843 2973 9843 2972 9839 2967 9838
      2964 9836 2923 9836 2911 9841

$$

BF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:47 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 4, 3:47 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
347 AM CDT Tue Sep 4 2018

.SHORT TERM (Today through Wednesday)...
An MCV is over the Rio Grande Plains with a tropical airmass with
PWs of 2 to 2.4 inches over all of South Central Texas and the Hill
Country. Showers and thunderstorms with pockets of heavy rains have
been redeveloping over the last hour or so as the low level jet has
strengthened. This was well indicated in most models and expect this
trend to continue into this morning. These rains are falling over
areas that have received upwards of 4 to 9 inches of rain since
Sunday evening. Have expanded the Flash Flood Watch into the southern
Hill Country and east to the I-37 corridor, including the San Antonio
Metro area and extended it until 1 PM. Expect an additional 2 to 5
inches of rain with isolated spots up to 7 inches. Renewed or
additional flash flooding is likely along with possibly river and
larger stream flooding. The heavy rain and flood threat will become
more isolated this afternoon. An upper level trough will maintain a
moist airmass with plumes from the Pacific and Gulf of Mexico
continuing the high chances of showers and thunderstorms tonight into
Wednesday. Locally heavy rains are possible and may cause additional
or renewed isolated flooding. Wind gusts to 40 mph are also possible
with the stronger storms. Clouds and rain will keep temperatures
slightly below normal.

&&

.LONG TERM (Wednesday Night through Monday)...
Although some models try to rebuild the Subtropical Ridge back over
our area late week, expect a weakness in the height field or a shear
axis will likely occur. This maintains the plumes of moisture and
results in periods of showers and thunderstorms through next Monday.
The main threats are locally heavy rain possibly causing flooding
and gusty winds. Some models bring a surface boundary into our area.
This would enhance the rain and flood threat. Similar to the short
term, slightly below normal temperatures are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  74  92  74  93 /  60  40  50  30  50
Austin Bergstrom Intl Airport  89  73  92  73  93 /  60  40  50  30  40
New Braunfels Muni Airport     88  73  91  73  93 /  80  40  50  30  40
Burnet Muni Airport            87  72  90  72  90 /  60  50  50  40  50
Del Rio Intl Airport           86  74  88  74  89 /  40  50  40  50  50
Georgetown Muni Airport        89  73  92  73  92 /  60  30  40  30  50
Hondo Muni Airport             90  74  91  73  92 /  80  50  50  50  40
San Marcos Muni Airport        89  73  91  72  92 /  70  40  50  30  40
La Grange - Fayette Regional   90  74  92  74  93 /  60  30  50  30  40
San Antonio Intl Airport       89  75  91  75  92 /  80  50  50  40  40
Stinson Muni Airport           90  75  91  75  93 /  80  50  50  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for Atascosa-
Bandera-Bexar-Dimmit-Frio-Kinney-Maverick-Medina-Real-Uvalde-Zavala.

&&

Mesoscale/Aviation...Treadway
Synoptic/Grids...04
Hazardous weather outlook, Sep 4, 3:35 AM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
335 AM CDT Tue Sep 4 2018

TXZ171>173-183>194-202>209-217>225-228-050845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
335 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Flash Flood Watch is in effect for parts of the Edwards Plateau
and Rio Grande Plains as additional rainfall is expected over
areas that saw 4 to 9 inches of rain since Sunday evening.
Scattered showers and thunderstorms are possible across much of
South Central Texas today. Locally heavy rainfall could lead to
flash flooding and river flooding concerns mainly across areas
west of I-10, including the San Antonio metro area. Wind gusts up
to 40 mph are also possible in the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered showers and thunderstorms are possible
across much of South Central Texas each day into the weekend.
Isolated pockets of locally heavy rainfall could lead to some
flash flooding and river concerns, especially in areas that have
seen significant rains Sunday evening through Tuesday. Wind gusts
up to 40 mph will also be possible in the stronger storms.

.SPOTTER INFORMATION STATEMENT...

While Spotter activation is not anticipated, any reports of heavy
rainfall or flooding are appreciated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:30 PM CDTAreal Flood AdvisoryEWXBexar, Comal3 hr
Sep 3, 7:57 PM CDTSpecial Weather StatementEWXZavala48 min
Sep 3, 8:43 PM CDTFlash Flood WarningEWXBexar, Comal3 hr
Sep 3, 8:50 PM CDTFlash Flood WatchEWXAtascosa, Bandera, Bexar, Dimmit, Frio, Kinney and 5 more16 hr
Sep 3, 9:46 PM CDTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
Sep 3, 10:04 PM CDTFlash Flood WarningEWXBexar3 hr
Sep 3, 11:23 PM CDTAreal Flood AdvisoryEWXBandera3 hr
Sep 3, 11:25 PM CDTAreal Flood AdvisoryEWXDimmit3 hr
Sep 3, 11:38 PM CDTRiver Flood WarningEWXBexar33 hr
Sep 3, 11:48 PM CDTFlash Flood WarningEWXBexar, Comal3 hr
Sep 4, 12:06 AM CDTRiver Flood WarningEWXBexar3 hr
Sep 4, 12:57 AM CDTFlash Flood WarningEWXUvalde6 hr
Sep 4, 1:08 AM CDTFlash Flood WarningEWXBexar112 min
Sep 4, 2:02 AM CDTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
Sep 4, 3:07 AM CDTFlash Flood WarningEWXBexar3 hr
Sep 4, 3:30 AM CDTAreal Flood AdvisoryEWXMaverick3 hr
Sep 4, 4:14 AM CDTRiver Flood WarningEWXUvalde4 hr
Sep 4, 4:39 AM CDTAreal Flood AdvisoryEWXFrio, Medina3 hr
Sep 4, 5:02 AM CDTAreal Flood AdvisoryEWXKinney, Maverick, Uvalde, Zavala3 hr
Sep 4, 5:09 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio, Medina3 hr
Sep 4, 9:30 AM CDTRiver Flood WarningEWXBexar11 hr
Sep 4, 9:30 AM CDTRiver Flood WarningEWXBexar, Wilson33 hr
Sep 4, 9:30 AM CDTRiver Flood WarningEWXBexar28 hr
Sep 4, 9:58 AM CDTAreal Flood AdvisoryEWXBexar2 hr
Sep 4, 11:23 AM CDTAreal Flood AdvisoryEWXMedina, Uvalde112 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.